Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 43, NWS Blacksburg, VA

May 28, 2007Carroll County, Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2007, 3:43 PM EDT for Carroll County, Floyd County, Virginia. It was in force for 77 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2007, 3:43 PM EDT (19:43 UTC)
Expired
May 28, 2007, 5:00 PM EDT
In force
77 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Carroll County, VA, Floyd County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:08 PM EDTHAIL 0.753 Ne Dugspur, VA
May 28, 4:14 PM EDTHAIL 0.754 W Willis, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281943
SVRRNK
VAC035-063-282100-
/O.NEW.KRNK.SV.W.0043.070528T1943Z-070528T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  DUGSPUR...OR ABOUT NEAR WILLIS...ALONG HIGHWAY 221...AND MOVING    
  EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGSPUR...
  WILLIS...
  ROCKY KNOB SUMMIT...
  BUFFALO MOUNTAIN...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8067 3666 8061 3667 8049 3673 8046
      3674 8045 3677 8039 3682 8035 3693 8035

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 282030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON MAY 28 2007

VAC035-282040-
/O.CAN.KRNK.SV.W.0043.000000T0000Z-070528T2100Z/
CARROLL VA-
430 PM EDT MON MAY 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY IS CANCELLED...

LAT...LON 3692 8060 3674 8047 3674 8045 3677 8039
      3686 8031 3692 8027 3698 8043

$$

VAC063-282100-
/O.CON.KRNK.SV.W.0043.000000T0000Z-070528T2100Z/
FLOYD VA-
430 PM EDT MON MAY 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN FLOYD COUNTY...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILLIS...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALUM RIDGE AND 9 MILES NORTHWEST OF ROCKY KNOB SUMMIT BY 455 PM
  EDT...
  7 MILES WEST OF FLOYD BY 500 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8060 3674 8047 3674 8045 3677 8039
      3686 8031 3692 8027 3698 8043

$$

WP
000 
WWUS51 KRNK 282106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON MAY 28 2007

VAC063-282115-
/O.EXP.KRNK.SV.W.0043.000000T0000Z-070528T2100Z/
FLOYD VA-
505 PM EDT MON MAY 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FLOYD COUNTY
EXPIRED AT 500 PM EDT...

IF YOU LIVE ALONG HIGHWAY 221 SOUTHWEST OF FLOYD...NEAR THE CARROLL 
COUNTY LINE...AND HAD WIND DAMAGE OR HAIL...PLEASE CONTACT THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 
2 4.

LAT...LON 3692 8060 3674 8047 3674 8045 3677 8039
      3686 8031 3692 8027 3698 8043

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:28 PM EDT, 15 minutes earlier.

Area forecast discussion, May 28, 3:28 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON MAY 28 2007

.SYNOPSIS...
HIGH PRESSURE WAS CENTERED OVER THE CAROLINAS. LOW PRESSURE WAS
OVER EASTERN PENNSYLVANIA WITH AN ASSOCIATED COLD FRONT EXTENDING
WESTWARD INTO INDIANA. THE FRONT WILL MOVE SOUTH THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
ONGOING CONVECTION LATE THIS AFTERNOON WILL CONTINUE INTO THIS
EVENING AND SLOWLY DISSIPATE WITH LOSS OF HEATING. LOWERED POPS TO
SLIGHT OVER THE NORTHEAST CWA FOR TUESDAY AFTERNOON AS SOMEWHAT
DRIER AND MORE STABLE AIR WILL FILTER INTO THE AREA. SREFS INDICATE
ONLY A 50 PERCENT CHANCE OF -2 LIFTED INDEX ACROSS PRIMARILY THE
NORTHERN ONE-HALF TOMORROW VERSUS 90 PERCENT TODAY. STILL EXPECT
ANOTHER WARM DAY WITH HIGHS REACHING THE MID 80S TO NEAR 90 OVER THE
SOUTHEAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE STALLED FRONTAL BOUNDARY NEAR THE NORTHERN AND EASTERN PARTS OF
THE AREA WASHES OUT...COINCIDENT TO AN AXIS OF THETA-E. HAVE TRIMMED
BACK AND REFOCUSED THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS
THE NORTH AND EAST EARLY TUESDAY EVENING...AND THEN AGAIN FROM THE
AFTERNOON WEDNESDAY INTO THE EARLY EVENING. TEMPERATURES SHOULD ONLY
BE SLIGHTLY COOLER AS COMPARED TO THOSE EXPECTED ON TUESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY THROUGH FRIDAY.

THURSDAY INTO FRIDAY THE PREVIOUSLY ADVERTISED SHIFT EAST OF THE
UPPER RIDGE NOW LOOKS NOT TO BE THE CASE. THE TROUGH/LOW IN THE
CENTRAL PART OF THE U.S.IS TRACKING A BIT SLOWER...AS SUCH WARMER
WEATHER AND ISOLATED DIURNAL SHOWER/STORMS LIMITED TO MAINLY THE
MOUNTAINS BOTH DAYS.

SATURDAY THROUGH MONDAY.

AS A SHORTWAVE TROUGH HEADS THROUGH THE GREAT LAKES AREA...DYNAMIC
FORCING AND ASSOCIATED INCREASING BETTER WIND SHEAR WILL ALLOW FOR A
GREATER POTENTIAL FOR SHOWERS AND STORMS THROUGH THE WEEKEND. AN
ASSOCIATED COLD FRONT IS EXPECTED TO SWEEP THROUGH DURING THE DAY
SUNDAY...AND THEN A SERIES OF REINFORCING PIECES OF ENERGY WILL MOVE
THROUGH THE AREA...KEEPING SHOWERS/STORMS IN THE FORECAST THROUGH
MONDAY. TEMPERATURES WILL TREND NOTABLY COOLER SUNDAY INTO
MONDAY...LOWER TO MID 70S IN THE MOUNTAINS...AROUND 80 EAST OF THE
BLUE RIDGE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION
LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT
TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY
MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND
EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT
AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL
BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH
WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS
TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY.

WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED
MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING
UPPER RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...PC
SHORT TERM...DS
LONG TERM...DS
AVIATION...PC
Hazardous weather outlook, May 28, 3:58 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON MAY 28 2007

NCZ001>006-018>020-VAZ007-009-015-290800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-GRAYSON-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST
VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL
WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH
DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY
NORTH AND EAST OF ROANOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:43 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON MAY 28 2007

VAZ022-281830-
ROANOKE VA-
143 PM EDT MON MAY 28 2007

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT...
HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PC
Special weather statement, May 28, 3:24 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON MAY 28 2007

VAZ015-016-282030-
GRAYSON VA-CARROLL VA-
324 PM EDT MON MAY 28 2007

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF INDEPENDENCE...OR ABOUT 3 MILES
SOUTHWEST OF BAYWOOD...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...BAYWOOD AT 335 PM EDT...FRIES AT 350 PM EDT...GALAX
CITY AT 400 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO ONE AND A QUARTER INCHES DURING THE
NEXT HOUR...AND GUSTY WINDS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, May 28, 3:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
05/28/2007                   CITY OF ROANOKE    VA   LAW ENFORCEMENT

            TREE DOWN IN SOUTHWEST PART OF CITY.

&&

WHP
Special weather statement, May 28, 3:35 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT MON MAY 28 2007

VAZ016-017-032-282030-
PATRICK VA-FLOYD VA-CARROLL VA-
335 PM EDT MON MAY 28 2007

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF FANCY GAP...OR ABOUT 4 MILES EAST
OF GLADESBORO...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...LAUREL FORK AT 345 PM EDT...MEADOWS OF DAN AT 400 PM EDT...
MABRY MILL AT 405 PM EDT...ROCKY KNOB SUMMIT AT 415 PM EDT...ROCKY
KNOB RECREATION AREA AT 420 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH...STRONG WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING. IF TRAVELING THE BLUE RIDGE PARKWAY
BETWEEN GROUNDHOG MOUNTAIN AND ROCKY KNOB...BE PREPARED FOR THIS
STORM. REMAIN IN YOUR CAR DURING A THUNDERSTORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:30 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
May 28, 1:56 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke47 min
May 28, 2:19 PM EDTSevere Thunderstorm WarningRNKBedford71 min
May 28, 2:29 PM EDTSevere Thunderstorm WarningRNKFranklin76 min
May 28, 4:38 PM EDTFlash Flood WarningRNKCarroll4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.